Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Topeka, KS

July 3, 2005Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 4:52 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 4:52 PM CDT (21:52 UTC)
Expired
Jul 3, 2005, 5:30 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-463 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 032152
SVRTOP
KSC177-197-032230-
/O.NEW.KTOP.SV.W.0182.050703T2152Z-050703T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS   
  EASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 530 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ESKRIDGE...OR ABOUT 27
  MILES SOUTHWEST OF TOPEKA...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...
  AUBURN...
  WILLARD...
  SILVER LAKE...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3887 9625 3874 9604 3887 9595 3892 9573
      3914 9588

$$
1 follow-up statement
000 
WWUS53 KTOP 032213
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT SUN JUL 3 2005

KSC177-197-032230-
/O.CON.KTOP.SV.W.0182.000000T0000Z-050703T2230Z/
SHAWNEE-WABAUNSEE-
513 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR EAST
CENTRAL WABAUNSEE AND SOUTHWESTERN SHAWNEE COUNTIES...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DOVER...OR ABOUT 18 MILES WEST OF TOPEKA...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
DOVER...WILLARD AND SILVER LAKE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3897 9614 3883 9598 3887 9595 3892 9573
      3914 9588

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 3, 2:41 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SUN JUL 3 2005

.DISCUSSION...

HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT.

WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS
EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED
THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST
EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH
CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE
CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS
DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY
AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST
KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT
TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE
IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT,
COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT.
SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO
NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF
HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED
THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT.
SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS.

FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE
MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL
CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH
RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION
ACROSS THE HIGH PLAINS.

AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS
UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED
TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH
SUNDAY TIME PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN JUL 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS.
SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE
HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS.

WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND
FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME
IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW
LOCATIONS BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN
ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 3, 4:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             4 W ESKRIDGE            38.86N 96.18W
07/03/2005  0.88 INCH        WABAUNSEE          KS   TRAINED SPOTTER

&&

STRASSBERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:59 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee46 min
Jul 3, 5:31 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee44 min
Jul 3, 5:50 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee15 min
Jul 3, 6:27 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee48 min
Jul 3, 6:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage46 min
Jul 3, 6:45 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.